Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Butrans not lasting full 7 days

Hi everyone - I have been on Butrans patches for the last 3 years. I have a good relationship with my PM and I have always followed my drug contract. When I started, I had a hard time getting them to last the full 7 days so she allowed me to wear a 10 and overlap it with a 5 mcg after 5 days. I would put the 10mcg on, on Sunday, and then 5 mcg on Friday and overlap them so I would not need any breakthrough med's like vicodin or oxycodone. I had to change health insurance companies this year because of the new laws and I am having a difficult time trying to get my Butrans approved this way. They will not approve more than 4 a month. I decided to just fill then the 10mcg this month to see if I could make it but the withdrawals on Saturday and Sunday are killing me. It is not just dealing with the increase in pain, I start getting a burning sensation in my legs, followed my nausea and I can barely walk. Even if I were to take oxy or vicodin, they don't help much with the pain/withdrawal since Butrans makes them less effective.

Has anyone else had this problem. I was able to print the forms from the insurance company that asks for an override on the prescriptions but I am not sure if she will be willing to do this. The other insurance companies did not make a big fuss and if she is not willing to argue it through for me, I am not sure I will get it. I am worried if I just go straight up to a 15mcg, then the withdrawals over the weekend will be even worse. I can't really afford to be ill in bed every weekend. I always try to keep the patches from getting hot or wet in the shower and I put tegaderm over them every time. Any feedback would be appreciated.



  • dilaurodilauro ConnecticutPosts: 9,833
    edited 02/03/2015 - 2:07 PM
    I have used these Burtans patches in different dosages. In fact my doctors would not allow what you are doing.
    If the 10mcg is not working, then something else is wrong and needs to be addressed.

    When I was using those patches, I had asked my pharmacist once about overlapping patches. They would not even allow a 5mcg on top of another 5mcg until the correct time elapsed. Combing a 10 and a 5, the words from my pharmacist was, They should pull that doctors license

    I take all of my pain medications very seriously and I have always done the same with my doctors. My pharmacist knows me and we talk frequently about narcotics and how some doctors prescribe them so easily and how the DEA is going to track them down.

    Back to your situation, to me it is dangerous to even attempt the 10 and 5 mcg overlaps. If your pain is that severe that you need more, than see if your doctor will opt for a 15 mcg. But that is a lot of pain medication. There are so many other ways in managing chronic pain. Too many people focus in on the narcotics only. Please take a look at The Blend
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • swayesswaye Posts: 5
    edited 02/03/2015 - 4:54 PM
    I have never heard of a problem overlapping them as long as I stayed under 20mcg. When talking to the insurance company, it seemed more like an issue of having to pay for them rather than a dosage problem. My ortho doctor, pain doctor and pharmacist all know I am doing this and have never expressed a concern as long as I stay under 20 mcg. I am only 2 1/2 months post op from an Anterior Lumbar Fusion so I don't think being on the Butrans with just tramadol is too much as far as pain med's. I have been dealing with chronic pain for 14 years and have had 2 major surgeries, 7 ablations, injections of all kinds so I have tried everything out there. More than any other patient my doctor has had. This doesn't include trigger injections, prolotherapy, massage, acupuncture, Graston technique, pilates, etc.
Sign In or Register to comment.